Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

On diet, LFT show high AST value. Could weight loss be causing this?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 439 Questions
I am a 47 year old female. I'm 5'4" tall and weigh 207lbs. I have begun dieting (calorie level approx. 1500 daily) and exercising daily (with a trainer) and have lost a total of 15 pounds over the past 6 weeks. My liver function test was normal in January. Today I have the results of my liver function test and all levels are normal except my AST level is 74H, my ALT level is 125H, and my uric acid level was 438H. My doctor is running the test again in one week but I was wondering if my weight loss could be triggering this, how high are these levels considered, what other things may be causing this (I just began taking progesterone only BCP for the first time about four weeks ago) and if there's anything I can do to lower the levels now. Thank you.
Posted Mon, 10 Jun 2013 in Medicines and Side Effects
Answered by Dr. Pankaj Malhan 2 hours later

Thanks for asking.

There are various causes of the raised liver enzymes ( AST,ALT).Most important of them are alcohol consumption and viral hepatitis.

Certain other non causes can be obesity,starvation,diabetes, significant weight changes, drugs and toxin etc.

As you have significant changes in your weight, slight changes in the liver enzymes is expected.

A good idea will be to redo the tests in 4-6 weeks and see if the levels are increasing.

Any increase in levels demands a set of investigations like blood tests and ultrasound of liver and biliary tree to rule out the other serious problems .


Please let me know if you need further information.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor